Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

ditliazem and metoprolol

I have suffered with taking diltiazem(180 mg ER)  AND metoprolol (50 mg ER)  for atril fibrillation for the past  two and a half years. The side effects have been debilitating..  Both drugs have the  same side effects and together and one or the other or both create what I can only describe as  chaotic turbulence in my chest  and  pain in  my left arm when the second drug kicks in..  My cardiolgist now wants me to add a blood thinner (xarelto) to my meds  menu. Who else has this problem with taking both diltiazem and metoprolol? Is it wise to mix a beta blocker and a calcium channel blocker.
2 Responses
612551 tn?1450025775
COMMUNITY LEADER
I have permanent AFib and take 50 mg Metoprolol ER and 225 mg of (I believe it is the same) channel blocker twice a day.  I have no side effects other than some fatigue and general tiredness.  Some of this comes from my age and the fact I no longer do serious aerobic exercise.  I used to jog 3 miles 3 times a week when on a beta blocker and when on Propafenone which were back then holding me in normal sinus rhythm.  With AFib my heart inefficiencies makes it hard for me to walk up hill, forget jogging, so I don't.  The combination of BB and CCB keeps my resting HR at bout 80, it is (or was) about 130 with lower dose of only a BB.  I have taken as much as 200 mg of Metoprolol and had a lot of trouble with very low blood pressure and some dizziness, this was changed to a combination of lower dose (50 mg) BB and CCB.  My blood pressure is near normal and my HR is (resting) is at a reasonable level.  I am not a candidate for ablation because of an enlarged heart (left atrium in particular).  

Have you discussed an ablation with your doctor?  Given troublesome symptoms I think a ablation should be considered.

I think an anticoagulant is standard and I am surprised you have been taking one all along.  I take 5 mg of Warfarin each day and a low dose aspirin once a day.  I take the aspirin in the morning and the warfarin at bed time.
612551 tn?1450025775
COMMUNITY LEADER
I just checked my prescription bottle and see the calcium channel blocker is Diltiazem 120 mg twice a day.  This is a generic medication for the drug you mention, I believe.  It is normal release, so I take it every 12 hours.   I do believe the slow release isn't available in generic.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.